Alert archive / Nebraska / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 236, NWS Omaha, NE
NWS Omaha, NE issued this severe thunderstorm warning at Jul 30, 2002, 6:32 PM CDT for Antelope County, Nebraska. It was in force for 28 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 30, 2002, 6:32 PM CDT (23:32 UTC)
- Expired
- Jul 30, 2002, 7:00 PM CDT
- In force
- 28 min
- Issued by
- NWS Omaha, NE
- Area
- Counties, with a storm outline in the text
County Antelope County, NE
The radar
The Omaha radar (KOAX), 170 km from the middle of the area, began a volume at 23:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 30, 6:39 PM CDT | Thunderstorm Wind 50 E | Clearwater, NE | A storm spotter estimated thunderstorm wind gusts of around 60 mph. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 30, 4:35 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 11.5 hours before the alert went out and 233 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1420 J/kg
- Mixed-layer CIN
- -326 J/kg
- Mixed-layer LCL
- 2219 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 186 m²/s²
- 0-3 km storm-relative helicity
- 193 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
817 WUUS53 KOAX 302332 SVROMA NEC003-310000- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE OMAHA NE 628 PM CDT TUE JUL 30 2002 THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... ANTELOPE COUNTY IN NORTHEAST NEBRASKA * UNTIL 700 PM CDT * AT 627 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE LEADING EDGE OF A SEVERE THUNDERSTORM WITH LARGE HAIL 3 MILES SOUTHWEST OF CLEARWATER...OR ABOUT 30 MILES SOUTHEAST OF ONEILL. THE STORM WAS MOVING SOUTHEAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... NELIGH AROUND 645 PM CDT ELGIN AROUND 655 PM CDT OAKDALE AROUND 700 PM CDT LAW ENFORCEMENT OFFICIALS REPORTED HAIL UP TO QUARTER SIZE 5 MILES WEST OF CLEARWATER AT 622 PM. THIS STORM IS CAPABLE OF PRODUCING HAIL UP TO 1 INCH. GO TO A SAFE PLACE INSIDE YOUR HOME OR BUSINESS. STAY AWAY FROM WINDOWS AND GLASS DOORS. LAT...LON 4225 9823 4210 9837 4187 9797 4205 9780 CHERMOK
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 30, 2:55 PM CDT, 3 hours 37 minutes earlier.
Area forecast discussion, Jul 30, 2:55 PM CDT, 3 hours 37 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 255 PM CDT TUE JUL 30 2002 FORECAST CHALLENGES THUNDERSTORM CHANGES AND TEMPERATURES IN NEAR TERM AREA OF MID LEVEL BASED TYPE THUNDERSTORMS THAT DEVELOPED BETWEEN 09Z AND 12Z CONTINUE POSSIBLY BECOMING MORE LOWER LEVEL CONNECTED FROM DAYTIME HEATING AND OUTLFOW BOUNDARIES. BASED ON CURRENT TRENDS WILL NEED TO ADD OR UPGRADE POPS MOST AREAS FOR TNGT. SOME CONVECTION DEVELOPING FROM NORTH CENTRAL INTO SOUTHWEST NEBRASKA ALONG SURAFCE TROF MAY ALSO WORK INTO AREA TNGT AS THIS TROF AXIS MOVES EAST. OVERALL PTNS EXTREME SE NEB AND SW IA MAY HAVE THE LEAST POTENTIAL. FEEL WED WILL BE MAINLY DRY WITH NEXT CHC FOR TSTMS MAINLY WED NIGHT AS FNTRL BNDRY MOVES INTO AREA. VERY HOT TEMPERATURES AGAIN WED BRING CONCERN FOR NEED OT HEAT ADVISORY. HOWEVER MORE SWLY LOW LEVEL WIND COMPONENT MAY AGAIN KEEP DEWPOINTS MORE IN 60S WHICH WILL KEEP HEAT INDEX FROM GOING OUT OF SIGHT. DUE THIS UNCERTAINITY WILL NOT ISSUE AT THIS JUNCTURE AND LET MID SHIFT MAKE ASSESSMENT. ON THU AND THU NIGHT BELIEVE MAUN CHC FOR SHOWERS AND TSTMS WIL BE OVER SRN ZONES WITH LESS LIKELIHOOD ACROSS N. GENERAL CHC FOR SHOWERS AND TSTMS FRI AS BNDRY MOVES NWD. 30/12Z MESO ETA SEEMS TO HAVE GENERAL HANDLE ON PATTERN AND WILL BE FOLLOWED FOR MOST FCST PERIODS THRU 60 HOURS WITH ETA EXTENSION TOWARD 84 HOURS. EXTENDED PERIODS QUITE MURKY AS AVN AGAIN SUFFERS CONVECTIVE FEEDBACK PROBLEMS OVER HIER TERRAIN OF CO AND WY STARTING THU EVENING WHICH CREATES DOUBT IN MODEL. WAS ALSO CONSIDERABLE DIFFERENCE BETWEEN MRF AND ECMWF IN LATER PERIODS OF DAYS 4-7. NCEP SUBLECTIVE GUIDANCE FAVORED LEAVING FNT STALLING SRN NEB INTO NRN MO WHICH WILL HAS SOME PROBLEMS MESHING WITH 30/12Z ETA. .OMA...NONE. WIESE
In the hours before
Local storm report, Jul 30, 2:08 PM CDT, 4 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
208 PM CDT TUE JUL 30 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1235 PM PLATTE CENTER NE 1 INCH HAIL
07/30/02 PLATTE REPORTED BY EMERGENCY
MANAGEMENT.
0138 PM 4 SW SURPRISE NE .88 INCH HAIL
07/30/02 BUTLER REPORTED BY PUBLIC.
0138 PM COLUMBUS NE .75 INCH HAIL
07/30/02 PLATTE REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0150 PM COLUMBUS NE 1 INCH HAIL
07/30/02 PLATTE REPORTED BY EMERGENCY
MANAGEMENT.
0150 PM COLUMBUS NE 1.25 INCH HAIL
07/30/02 PLATTE ESTM. WIND SPEED 40
MPH. REPORTED BY STORM
SPOTTER.Local storm report, Jul 30, 2:41 PM CDT, 3 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
241 PM CDT TUE JUL 30 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0215 PM COLUMBUS NE 61 MPH TSTM GUST
07/30/02 PLATTE REPORTED BY ASOS.
0215 PM BELLWOOD NE .75 INCH HAIL
07/30/02 BUTLER REPORTED BY PUBLIC.
0230 PM 4 W BELLWOOD NE 1.75 INCH HAIL
07/30/02 BUTLER REPORTED BY STORM
SPOTTER.Local storm report, Jul 30, 5:22 PM CDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
522 PM CDT TUE JUL 30 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0507 PM 6 W VERDIGRE NE 1.75 INCH HAIL
07/30/02 KNOX REPORTED BY LAW
ENFORCEMENT OFFICIAL.The office that day
Everything else NWS Omaha, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 30, 10:47 AM CDT | Severe Thunderstorm Warning | OAX | Platte | 28 min |
| Jul 30, 12:37 PM CDT | Severe Thunderstorm Warning | OAX | Butler | 38 min |
| Jul 30, 12:41 PM CDT | Severe Thunderstorm Warning | OAX | Platte | 34 min |
| Jul 30, 1:14 PM CDT | Severe Thunderstorm Warning | OAX | Seward | 46 min |
| Jul 30, 1:16 PM CDT | Severe Thunderstorm Warning | OAX | Platte | 29 min |
| Jul 30, 1:45 PM CDT | Severe Thunderstorm Warning | OAX | Butler, Platte | 40 min |
| Jul 30, 2:19 PM CDT | Tornado Warning | OAX | Butler | 31 min |
| Jul 30, 5:28 PM CDT | Severe Thunderstorm Warning | OAX | Knox | 47 min |
| Jul 30, 5:36 PM CDT | Severe Thunderstorm Warning | OAX | Antelope | 54 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.